Hi, I am taking several drugs for a heart condition (Coumadin, Amiodorone, Pravastatin, Carvedilol, Terazosin, Diovan, Aspirin). Is it possible that heart drugs can cause hearing loss? If so - is the hearing loss permanent?
This is a very good question. There are many medications that are ototoxic to our ears causing hearing loss and tinnitus, some have permanent effects while others have side effects only while taking the medication.
On your particular list, Asprin stands out the most. Asprin does cause hearing los & tinnitus as do most of the NSAIDS (Non-Steroidal Anti-Inflammatory Drugs).
As far as the your other medications, I would consult your physician to learn more about the side effects of those particular medications. In another comment I have posted an extensive list of ototoxic medications and the side effects...
Typically ototoxic medications are also life saving medications and the prescribing physician would be monitoring the medications and side effects so it is extremely important to talk to your physician if you take any of the medications on the list below.
Remember, the physician is the person best qualified to determine which medication is best for you. It is important that (s)he be aware of not only any real or potential problems concerning hearing, but also of any other conditions which may be present that would influence the selection of medication.
In the lists that follow, the generic name of the drug is given first, with the trade name, if available, following in parentheses and capitalized. Also, many times a particular generic drug is produced by different manufacturers with different trade names. The trade names mentioned in this article were selected by the author over other trade names purely by coincidence. The inclusion of a particular trade name and the exclusion of another should not be interpreted as prejudicial either for one nor against the other.
Drugs That Can Cause Hearing Loss
1. aspirin and aspirin-containing products
2. salicylates & methyl-salicylates (linaments)
(Toxic effects appear to be dose related and are almost always reversible once medications are discontinued).
B. Non-Steroidal Anti-Inflammatory Drugs (NSAIDS)
1. diclofenac (Voltaren)
2. etocolac (Lodine)
3. fenprofen (Nalfon)
4. ibuprofen (Motrin, Advil, Nuprin, etc.)
5. indomethacin (Indocin)
6. naproxen (Naprosyn, Anaprox, Alleve)
7. piroxicam (Feldene)
8. sulindac (Clinoril)
(Toxic effects are dose related and are almost always reversible once medications are discontinued).
a. amikacin (Amakin)
b. gentamycin (Garamycin)
c. kanamycin (Kantrex)
d. neomycin (Found in many over-the-counter antibiotic ointments)
e. netilmicin (Netromycin)
g. tobramycin (Nebcin)
(Of particular interest is that topical ear drop medications containing gentamycin or neomycin do not appear to be ototoxic in humans unless the tympanic membrane (ear drum) is perforated. When a solution of an aminoglycoside antibiotic is used on the skin together with an aminoglycoside antibiotic used intravenously, there is a risk of an increase of the ototoxic effect, especially if the solution is used on a wound that is open or raw, or if the patient has underlying kidney damage.
Neomycin is the drug that is most toxic to the structure involved in hearing, the cochlea, so it is recommended for topical use only. But even topical therapy has resulted in hearing loss when large areas were treated which allowed for large amounts of the drug to be absorbed into the body. Hearing loss caused by this class of antibiotics is usually permanent).
(Usually ototoxic when given in intravenous doses of 2-4 grams per 24 hours, especially if there is underlying kidney failure).
3. vancomycin (Vancocin) (Similar to aminoglycosides in that it may be ototoxic when used intravenously in life- threatening infections. To further exaggerate the problem is the fact that aminoglycosides and vancomycin are often used together intravenously when treating life-threatening infections).
4. minocycline (Minocin) (Similar to erythromycin).
5. polymixin B & amphotericin B (Antifungal preparations).
6. capreomycin (Capestat) (Anti-tuberculosis medication).
(These are usually ototoxic when given intravenously for acute kidney failure, acute hypertensive crisis, or acute pulmonary edema/congestive heart failure. Rare cases of ototoxicity have been found when these medications are taken orally in high doses by people with chronic kidney disease).
E. Chemotherapeutic Agents
1. bleomycine (Blenoxane)
2. bromocriptine (Parlodel)
3. carboplatinum (Carboplatin)
4. cisplatin (Platinol)
5. methotrexate (Rheumatrex)
6. nitrogen mustard (Mustargen)
7. vinblastin (Velban)
8. vincristine (Oncovin)
(The ototoxic effects can be minimized by carefully monitoring blood levels).
1. chloroquine phosphate (Aralen)
2. quinacrine hydrochloride (Atabrine)
3. quinine sulfate (Quinam)
(The ototoxic effects are very similar to those of aspirin).
G. Mucosal Protectant
1. misoprostol (Cytotec)
Drugs That Can Cause Tinnitus
This list of drugs is very similar to the list of ototoxic drugs that can cause hearing loss. There are some notable additions to the previous list.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.